Alert archive / North Dakota / Flash Flood Watches in 2007

Flash Flood Watch 4, NWS Grand Forks, ND

May 5, 2007Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this flash flood watch at May 5, 2007, 11:14 AM CDT for Ransom County, Sargent County, North Dakota. It took effect at May 5, 2007, 4:00 PM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 5, 2007, 11:14 AM CDT (16:14 UTC)
In effect from
May 5, 2007, 4:00 PM CDT
Expired
May 6, 2007, 11:05 AM CDT
In force
19 hr
Issued by
NWS Grand Forks, ND
Flood severity
None

Counties Ransom County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KFGF 051614
FFAFGF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
1114 AM CDT SAT MAY 5 2007

...ADDITIONAL SIGNIFICANT RAIN POSSIBLE LATE THIS AFTERNOON THROUGH
SUNDAY IN RANSOM AND SARGENT COUNTIES...

.RAIN AMOUNTS OF UP TO TWO INCHES HAVE OCCURRED IN RANSOM AND
SARGENT COUNTIES OVER THE PAST 24 HOURS. ADDITIONAL SIGNIFICANT
RAINFALL IS POSSIBLE LATE THIS AFTERNOON THROUGH SUNDAY. A SLOW
MOVING AND MOISTURE LADEN SYSTEM WILL SLOWLY MOVE THROUGH THE
REGION OVER THE NEXT SEVERAL DAYS. SEVERAL BOUTS OF THUNDERSTORMS
ARE POSSIBLE TONIGHT AND SUNDAY...AND THIS MAY CAUSE FLASH
FLOODING.

NDZ049-052-060015-
/O.NEW.KFGF.FF.A.0004.070505T2100Z-070507T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANSOM-SARGENT-
INCLUDING THE CITIES OF...LISBON...GWINNER
1114 AM CDT SAT MAY 5 2007

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM CDT THIS AFTERNOON
THROUGH SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST NORTH DAKOTA...
  INCLUDING THE FOLLOWING AREAS...RANSOM AND SARGENT.

* FROM 4 PM CDT THIS AFTERNOON THROUGH SUNDAY EVENING

* RAINFALL AMOUNTS FROM 1.5 TO 2 INCHES HAVE FALLEN LOCALLY IN
  SARGENT AND RANSOM COUNTIES. ADDITIONAL RAINFALL AMOUNTS FROM 1
  TO 3 INCHES ARE POSSIBLE LATE THIS AFTERNOON THROUGH SUNDAY
  FROM THUNDERSTORMS CONTAINING HEAVY RAIN. THIS ADDITIONAL
  SIGNIFICANT RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING.

A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. FLASH FLOODING IS A VERY DANGEROUS
SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
DK
2 follow-up statements
000 
WGUS63 KFGF 052004
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
304 PM CDT SAT MAY 5 2007

...ADDITIONAL SIGNIFICANT RAIN POSSIBLE TONIGHT THROUGH SUNDAY IN
RANSOM AND SARGENT COUNTIES...

.RAIN AMOUNTS OF UP TO TWO INCHES HAVE OCCURRED IN RANSOM AND
SARGENT COUNTIES OVER THE PAST 24 HOURS. ADDITIONAL SIGNIFICANT
RAINFALL IS POSSIBLE TONIGHT THROUGH SUNDAY. A SLOW MOVING AND
MOISTURE LADEN SYSTEM WILL MOVE THROUGH THE REGION OVER THE NEXT
SEVERAL DAYS. SEVERAL BOUTS OF THUNDERSTORMS ARE POSSIBLE TONIGHT
AND SUNDAY...AND THIS MAY CAUSE FLASH FLOODING.

NDZ049-052-060415-
/O.CON.KFGF.FF.A.0004.070505T2100Z-070507T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANSOM-SARGENT-
INCLUDING THE CITIES OF...LISBON...GWINNER
304 PM CDT SAT MAY 5 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING 
  AREAS...RANSOM AND SARGENT.

* THROUGH SUNDAY EVENING

* RAINFALL AMOUNTS FROM 1.5 TO 2 INCHES HAVE FALLEN LOCALLY IN
  SARGENT AND RANSOM COUNTIES IN THE PAST 24 HOURS. ADDITIONAL
  RAINFALL AMOUNTS FROM 1 TO 2 INCHES ARE POSSIBLE TONIGHT THROUGH
  SUNDAY FROM THUNDERSTORMS CONTAINING HEAVY RAIN. THIS ADDITIONAL
  SIGNIFICANT RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING.

A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. FLASH FLOODING IS A VERY DANGEROUS
SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
DK
000 
WGUS63 KFGF 061605
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
1105 AM CDT SUN MAY 6 2007

...OVERLAND FLOODING CONTINUES IN RANSOM AND SARGENT COUNTIES...

.SIGNIFICANT RAINFALL OVER THE PAST SEVERAL DAYS HAS CAUSED
OVERLAND FLOODING IN SOUTHEAST NORTH DAKOTA. AN AREAL FLOOD
WARNING HAS BEEN ISSUED TO REPLACE THE FLASH FLOOD WATCH THAT WAS IN
EFFECT.

NDZ049-052-061715-
/O.CAN.KFGF.FF.A.0004.000000T0000Z-070507T0000Z/
/00000.0.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANSOM-SARGENT-
INCLUDING THE CITIES OF...LISBON...GWINNER
1105 AM CDT SUN MAY 6 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST NORTH DAKOTA HAS
BEEN CANCELLED.

RAINFALL AMOUNTS BETWEEN 3 TO 6 INCHES HAVE FALLEN OVER PORTIONS OF
RANSOM AND SARGENT COUNTIES OVER THE PAST SEVERAL DAYS. THIS HAS
CAUSED OVERLAND FLOODING...AND AN AREAL FLOOD WARNING HAS BEEN
ISSUED...AND THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$
DK

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at May 5, 9:42 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 5, 9:42 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
942 AM CDT SAT MAY 5 2007

.UPDATE...
THERE WILL BE NUMEROUS CHALLENGES TODAY...WITH PRECIP/WIND AND
TEMPS ALL A FACTOR TODAY. THERE HAS BEEN FROM 1-2 INCHES OF RAIN
THUS FAR IN THE FAR SOUTHERN VALLEY...AND THIS IS CAUSING SOME
MINOR RESPONSES IN THE RIVER SYSTEMS HERE. WITH ADDITIONAL QPF
EXPECTED THROUGH THE NEXT 36 HOURS...WE WILL BE ISSUING RIVER
POINT FLOOD WATCHES IN THE SOUTH VALLEY.

STRONG MOISTURE ADVECTION WILL CONTINUE IN THE SOUTH VALLEY AND
WESTERN AREAS...WITH SHOWALTERS FALLING TO AROUND -1C. IN
ADDITION...WINDS WILL INCREASE WITH ABOUT 55KT TO MIX IN LOWEST
900MB BY 00Z. WE MAY NEED SOME WIND HEADLINES LATER THIS
AFTERNOON...BUT I AM NOT SURE HOW MUCH MIXING WILL OCCUR WITH
COOLER TEMPS THAN MODELS SOUNDINGS ARE ADVERTISING.
THEREFORE...WILL INCREASE WIND GRIDS A BIT BUT HOLD ON ANY WIND
HEADLINES...BUT MONITOR CLOSELY THROUGH THE AFTERNOON.

WE HAVE INCREASE POPS FOR THUNDER AND HEAVY RAIN IN THE SOUTH
TODAY...WHERE MODELS ARE DOING A HORRIBLE JOB WITH A SHORTWAVE
THAT WILL LIFT NORTH THROUGH THE DAY.

WE WILL ISSUE AN UPDATED SET OF GRIDS AND TEXT PRODUCTS BY 1130 AM
TO ADDRESS ABOVE CONCERNS.

&&
.AVIATION...
MAINLY MVFR CONDITIONS WILL PREVAIL TODAY...BUT WINDS WILL
INCREASE BY THIS EVENING AND MAY GUST OVER 40 MPH IF ENOUGH MIXING
OCCURS. WE WILL KEEP A CLOSE EYE ON THIS THROUGH THE DAY.

&&

.PREV DISCUSSION... /ISSUED 413 AM CDT SAT MAY 5 2007/

SHORT TERM...SHORTWAVE IS MOVING NORTH OVER EASTERN ND WITH A
LINE OF THUNDER CURRENTLY OVER THE UPPER RED RIVER VALLEY AND
AN AREA OF SHOWERS REACHING DVL ATM. THIS CONVECTION IS SLOWLY
WEAKENING BUT WILL GIVE A GOOD SOAKING TO THE VALLEY AND MOST
AREAS TOWARDS THE WEST. ANOTHER LARGER COMPLEX IS MOVING NORTH
OUT OF NE ATM AND THE RESPONSIBLE SHORTWAVE WILL ARRIVE OVER
SOUTHEAST ND LATE THIS MORNING. THAT CONVECTION WILL WEAKEN BEFORE
ARRIVAL TOO BUT LIKELY HAVE ENOUGH LEFT PROVIDE SHOWERS AND MAYBE
SOME THUNDER. ENOUGH INSTABILITY TO BE CONCERNED ABOUT SEVERE IS
HAVING A TOUGH TIME SURVIVING LONG ENOUGH TO REACH THIS FAR NORTH.
INVERSION IS EXPECTED TO REMAIN QUITE STRONG TODAY SO ANY STRONG
STORMS WILL HAVE TO BE ELEVATED. HPC QPF MAINTAINS THE TREND OF
WEAKENING SYSTEMS AS THEY MOVING NORTH INTO ND WESTERN MN. THIS
IS CONSISTENT WITH MODELS AND RECENT HISTORY...WAS ACCEPTED WHICH
IS WELL BELOW ANY FLASH FLOOD GUIDANCE THOUGH MIGHT HAVE TO WATCH
CLOSELY FOR ANY TRAINING CELLS FOR THE STRAY EVENT.

ANOTHER ISSUE TO WATCH IS WHETHER WE CAN WARM ENOUGH TO MIX TO WELL
ENOUGH TO REACH THE LOW LEVEL JET WHERE NAM HAS 67 KNOTS AT 85
MB AND 35 KNOTS AT 925 MB CENTERED OVER WEST CENTRAL MN BY 00Z
SUN. THINK THE CLOUDS AND RAIN WILL KEEP SURFACE TEMPERATURES
DOWN ENOUGH TO PREVENT NEEDING A WIND ADVISORY THOUGH DOUBT IT
WILL KEEP IT AS COOL AS YESTERDAY (55/58/57F AT GFK/FAR/DTL).

THE STRONGEST INSTABILITY ALOFT ARRIVES LATE TONIGHT AND SUNDAY
MORNING WITH PERHAPS 1000 J/KG (GFS) OF 850 MB CAPE BY 18Z/SUN.
LOW LEVEL JET...THOUGH STRONG...WILL PROVIDE BEST CONVERGENCE IN
MB. WINDS THAT STRONG MAY BE ABLE TO PRODUCE ISOLATED SEVERE DUE
TO LOCAL JET MAXIMA AT THE SUBGRID LEVEL...MAINLY HAIL.

LONG TERM...DID NOT ADJUST GRIDS BEYOND WED THOUGH NEW MEX
GUIDANCE SHOWS SLIGHTLY WARMER LAST HALF OF THE WEEK. DID NOT
EVALUATE THIS PROPERLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, May 5, 5:58 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
558 AM CDT SAT MAY 5 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
558 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING THROUGHOUT
THE REGION. THEY WILL BECOME MORE NUMEROUS THIS AFTERNOON AND
TONIGHT...MOSTLY WEST OF THE RED RIVER VALLEY AND OVER THE
SOUTHERN PORTION OF THE VALLEY. THEY WILL BE THE RESULT OF A
SERIES OF UPPER LEVEL DISTURBANCES THAT MOVE NORTHWARD ON THE
PLAINS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...
MAINLY FOR LARGE HAIL OVER EXTREME SOUTHEAST NORTH DAKOTA

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NONSEVERE THUNDERSTORMS WILL CONTINUE AT TIMES ON SUNDAY AND
SUNDAY NIGHT. THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

GV

Nearby

Flash Flood Watches in North Dakota, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.